If you are giving naloxone (Narcan) to a patient who is experiencing an apparent opioid overdose and it doesn’t seem to be working, should you give more? Not necessarily, according to Kelly Ramsey, MD, MPH, chief of medical services at the New York State Office of Addiction Services and Supports in Albany.
Adding a second dose of naloxone because it “can’t hurt” is just one of many myths surrounding the overdose drug, Ramsey saidwho is also a board member of the American Society of Addiction Medicine but did not speak on her behalf.
Ramsey spoke with MedPage Today and explained several misconceptions about naloxone, as well as how to make sure it’s being used correctly. The following transcript of the interview, which was attended by a press officer, it has been edited for length and clarity.
MedPage Today: Thanks for being with us today! Can you start by explaining what are the myths surrounding naloxone resistance?
Kelly Ramsey, MD, MPH: There is confusion about how to use naloxone and also an under-recognition of polysubstance use and polysubstance overdose, and this is unfortunately confused with the concept of certain substances being “naloxone resistant”. We are in the age of very potent synthetic opioids, and whatever opioid we are talking about, whether it is fentanyl and its analogues or any other of the nitazene analogue family, they all respond to naloxone. We haven’t seen in the data that if someone, for example, is using heroin and needs to be revived with naloxone, or is using a combination of heroin and fentanyl or just using fentanyl or its analogues, that they actually require additional naloxone. We’re not seeing higher milligram dosages needed to reverse that overdose.
So why do people think we need more? Many are anecdotal reports. I think there’s probably a couple of different things going on. One is probably EMS [emergency medical service personnel] and other first responders need more education about polysubstance overdose, because only the opioid component of an overdose will respond to naloxone.
If you give a dose of naloxone, wait the full 2 minutes and the person does not respond as expected and the response should be normalization of breathing; it shouldn’t be like someone is waking up and walking around and talking – you should really be pivoting and thinking, “This is a polydrug overdose and I need to do some more maneuvering to reverse the overdose situation.”
MPT: You said people should wait 2 minutes after their first dose?
Ramsay: Yes, and I think this is another problem. Two minutes is a long time when you’re in crisis, so people don’t wait all the time and give additional naloxone, dose after dose after dose. They don’t give it a chance to work.
MPT: So if the first dose doesn’t work, then what?
Ramsay: So let’s assume it’s a designer benzodiazepine, or that it’s xylazine; this will add another sedative component to an overdose, but none of these are opioids, so will not respond to naloxone. So you want to think about “what do I need to do to support this person’s breathing efforts?” So, if you’re a first responder who doesn’t have access to any equipment, you’ll want to do a head tilt/chin lift and take rescue breaths. Start that process while you’re activating 911.
If you have access to other tools, let’s say you have a pulse oximeter, you can check the person’s pulse oximetry and see if the oxygen level is dropping again, which would be another indication to give the person oxygen if you have it handy, or use a bag valve mask to breathe for that person. Sometimes people who overdose on polydrugs may have multiple sedatives on board and may need to be intubated or may need ventilator assistance. But continuing to give naloxone will do nothing in that situation because you have already addressed the opioid component.
MPT: What are the downsides of giving someone too much naloxone?
Ramsay: When you give an opioid antagonist such as naloxone to someone who is physiologically dependent on opioids, it will precipitate opioid withdrawal. It’s not a benign process. The more naloxone you give to someone who is physiologically dependent on opioids, the more severe the opioid-precipitated withdrawal, the longer it lasts, and the more miserable that person will be. And the more likely that person will want to try and reverse that process using opioids. So really, it’s a bit of an art to use just the right amount of naloxone to get your breathing back to a more normal pace, but without precipitating opioid withdrawal.
There have been qualitative studies done with individuals who have been given significant amounts of naloxone and we see that people who have been in that situation and had that withdrawal experience, it creates a very negative impression of naloxone for them. Many of these people will not take naloxone with them because they do not want to be given it again. Or they say to their circle of individuals, “Don’t give me naloxone because I don’t want it to happen again.” People can get very sick.
Opioid withdrawal in most situations will not kill an individual, but it can make you feel like you are about to die and can cause severe vomiting and severe diarrhea in individuals. So when we stuff people with naloxone, it’s not benign to the individual who’s getting the naloxone.
MPT: What about emergency doctors and other hospital providers? How can they become more aware of the polysubstance problem?
Ramsay: It is important for people to recognize the unregulated supply of a very complex, ever changing and increasingly dangerous drug. So when someone enters [to an emergency department], doctors need to think very broadly about what substances this person may have used. When people come in with injuries, think xylazine.
If people are hospitalized for something related to their substance use and don’t respond to additional medications for opioid withdrawal treatment, or don’t respond to starting opioid use disorder treatment, think, “OK , what else is going on here? Maybe they’re experiencing xylazine withdrawal.”
We need to make sure we communicate well with people who use drugs; some people are aware of what they are using, because perhaps they went to a place where they had access to drug control, so they know exactly what is in the substances they are using. But a lot of people won’t know what was in their substances, so it’s up to the person providing health care to really think outside the box and think, “It’s not going the way I think it should go, so let me spin around and try some other treatment.”
MPT: How can vendors and others learn more about how to respond?
Ramsay: My agency created a xylazine guidance document discussing how to respond appropriately to polysubstance overdose that has been shared with all providers in our system statewide. I also have a recorded webinar where I also talk about this polysubstance overdose response process, and then we as an agency are completely revamping how we’re doing overdose prevention and intervention training.
Training was curtailed during the COVID-19 pandemic due to fears of doing rescue breathing, and we also didn’t have xylazine widely in the drug supply during the onset of COVID. So during COVID, it boiled down to “just give naloxone; that’s your only answer.” And this is not just an adequate answer. Naloxone is an amazing drug and is extremely effective, but when faced with a more complex overdose situation, it may not be the only tool in your toolbox.
Similarly, our training was reduced to naloxone training only, but we have now revamped it as overdose prevention and intervention training, and it covers all the different substances and their contribution to overdoses. We talk about alcohol poisoning, we talk about xylazine and other sedatives, and we talk about how all of these can contribute to a polydrug overdose. And then what are the appropriate responses to each of these substances in the context of an overdose.
#Narcan #doesnt #work #give #myths #naloxone